Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 33, NWS Cleveland, OH

May 12, 2011Ashland County, Medina County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 12, 2011, 3:50 PM EDT for Ashland County, Medina County, Wayne County, Ohio. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 3:50 PM EDT (19:50 UTC)
Expired
May 12, 2011, 4:45 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Medina County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 3:57 PM EDTHAIL 1Ashland, OH
May 12, 4:05 PM EDTHAIL 1Ashland, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 11:04 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS51 KCLE 121950
SVRCLE
OHC005-103-169-122045-
/O.NEW.KCLE.SV.W.0033.110512T1950Z-110512T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO
  SOUTHWESTERN MEDINA COUNTY IN NORTHEAST OHIO
  NORTHWESTERN WAYNE COUNTY IN NORTHEAST OHIO

* UNTIL 445 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ASHLAND...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHLAND...
  POLK...
  WEST SALEM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4084 8242 4107 8219 4107 8217 4108 8217
      4112 8214 4090 8192 4079 8235
TIME...MOT...LOC 1950Z 232DEG 8KT 4084 8232

$$

LOMBARDY
1 follow-up statement
442 
WWUS51 KCLE 122021
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
421 PM EDT THU MAY 12 2011

OHC005-103-169-122045-
/O.CON.KCLE.SV.W.0033.000000T0000Z-110512T2045Z/
ASHLAND OH-MEDINA OH-WAYNE OH-
421 PM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN WAYNE...SOUTHWESTERN MEDINA AND NORTHERN ASHLAND
COUNTIES...

AT 413 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTH OF POLK...OR 6 MILES EAST OF ASHLAND...MOVING
EAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...WEST
SALEM AND CONGRESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY 
FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4085 8241 4107 8219 4107 8217 4112 8214
      4090 8192 4081 8228
TIME...MOT...LOC 2020Z 262DEG 13KT 4087 8216

$$
SCHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:39 PM EDT, 11 minutes earlier.

Area forecast discussion, May 12, 3:39 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT THU MAY 12 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT ACROSS THE AREA THIS EVENING. AN UPPER
LEVEL LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE OVER THE AREA
FRIDAY AND LINGER THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE QUESTION IS HOW MUCH ACTIVITY WILL OCCUR THIS EVENING. THE
THREAT MIGHT BE MORE IN THE EAST. WILL CONTINUE SCATTERED NORTH
AND LIKELY SOUTH AND THEN A CHANCE THROUGH THE EARLY MORNING
HOURS. THE NAM MODEL SEEMS TOO PESSIMISTIC FOR THE OVERNIGHT. AT
THIS TIME BASED ON THE CURRENT RADAR AND FORECAST TRENDS GOING
WITH SCATTERED NORTH AND LIKELY SOUTH EARLY. OTHERWISE PARTLY TO
MOSTLY CLOUDY. DID A MIX OF GUIDANCE FOR THE LOWS. WITH ENOUGH
HEATING AND UNSTABLE AIR MORE THUNDERSTORMS ARE DEVELOPING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
FOR FRIDAY AS THE WEAK FRONT MOVES IN THE BEST CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL BE IN THE AFTERNOON BUT ESPECIALLY FRIDAY
NIGHT. THE TROF SURFACE AND ALOFT HANGS ON AROUND SATURDAY INTO
SATURDAY NIGHT...WITH PLENTY OF MOISTURE AND SOME OMEGA. WILL GO
WITH LIKELY POPS. THE BEST CHANCE FOR THUNDER WILL BE DURING THE DAY
SATURDAY. WILL KEEP LIKELY POPS OF SHOWERS SUNDAY AS THE MOISTURE IS
HIGH BUT THEN DECREASE THE CHANCE POPS SUNDAY NIGHT AS THE UPPER
LOWS DROPS SOUTHEAST.

TEMPERATURE FORECASTING IS TOUGH. DID A MIX OF MOS NAM AND GFS
GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LOOKS LIKE MOST OF THE FORECAST MODELS TRY TO DEVELOP A CLOSED
OFF UPPER LOW PRESSURE. MY THINKING IS THAT THIS UPPER LEVEL LOW
PRESSURE SYSTEM WILL MEANDER ABOUT AND MOVE TO THE EAST VERY SLOWLY
LEAVING MOSTLY/PARTLY CLOUDY SKIES AND SLIGHTLY WET CONDITIONS FOR
SEVERAL DAYS.

THE CURRENT FORECAST OF SLOWLY DRYING THINGS OUT MONDAY THROUGH
WEDNESDAY WHILE KEEPING A SLIGHT CHANCE IN THE FORECAST
CONSIDERING...THERE IS STILL SOME UNCERTAINTY WITH THIS SYSTEM...SO
THE CURRENT FORECAST PRODUCT LOOKS REASONABLE AT THIS TIME.

TEMPERATURES ARE EXPECTED TO BE ON COOL SITE DURING THIS PERIOD
NEXT WEEK.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOOK FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF MY TAF SITES
THROUGH 23Z. LOOK FOR MVFR CIGS/VSBYS IN PCPN AND FOG THROUGH THIS
EVENING.

AFTER 03Z...LOOK FOR MORE WIDELY SCATTERED PCPN...AND THEN JUST A
CHANCE OF THUNDERSTORMS DURING THE DAY FRIDAY. THE WARM FRONT IS
STILL LURKING ACROSS THE AREA...WHICH WILL BE ONE OF THE MAIN
FOCUS AREAS FOR THUNDERSTORM DEVELOPMENT. THE LOW PRESSURE AND
WARM FRONT IS EXPECTED TO WEAKEN A LITTLE ON FRIDAY.

.OUTLOOK...SCATTERED NON-VFR IN CONVECTION LATE TONIGHT CONTINUING
THROUGH THE WEEKEND.

&&

.MARINE...
WINDS SHOULD BE FAIRLY LIGHT AND VARIABLE THROUGH SATURDAY.
THEN...AS LOW PRESSURE MOVES UP THROUGH THE OHIO VALLEY...GRADIENT
WILL TIGHTEN OVER THE LAKE AND INCREASE WINDS OUT OF THE NORTHEAST
SUNDAY INTO MONDAY MORNING. I ANTICIPATE WE WILL DEFINITELY NEED
SMALL CRAFT ADVISORIES FOR SUNDAY INTO MONDAY WITH SOME FAIRLY HIGH
WAVE ACTION. WINDS WILL DIMINISH MONDAY NIGHT AND WAVES WILL SUBSIDE
AS WELL FOR TUESDAY POSSIBLY ALLOWING SMALL CRAFT ADVISORIES TO BE
DISCONTINUED.

&&

.HYDROLOGY...
A WARM MOIST POOL OF AIR ASSOCIATED WITH AN ADVANCING WARM FRONT
WILL FILL INTO THE REGION TODAY. PW VALUES AROUND 1.25" OR GREATER
WILL SUPPORT >1" AN HOUR RAINFALL RATES...WITH SEVERAL REPORTS OF
>1.5" ALREADY OBSERVED THIS MORNING. BY THIS AFTERNOON STORMS WILL
MOVE AROUND THE NOSE OF THE RIDGE...WITH STORM MOTIONS DROPPING DOWN
INTO THE SINGLE DIGITS. RECENT FLOODS AND A NEAR RECORD SPRING FOR
RAINFALL HAS LEFT SOIL MOISTURE VERY WET DESPITE THE BEING THE
GROWING SEASON. THE COMBINATION OF WET ANTECEDENT
CONDITIONS...HIGH RAINFALL RATES...AND SLOW STORM MOTIONS COULD
COMBINE TO PRODUCE ISOLATED AREAS OF FLOODING OR EVEN FLASH
FLOODING. THE LIMITED COVERAGE OF THE EXPECTED FLOODING GIVEN THE
SPOTTY NATURE OF THE CONVECTION IS HOLDING BACK ANY TYPE OF WATCH.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...BC
AVIATION...BC
MARINE...LOMBARDY
HYDROLOGY...21
Hazardous weather outlook, May 12, 11:32 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1132 AM EDT THU MAY 12 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131545-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1132 AM EDT THU MAY 12 2011

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>149-162>169-131545-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1132 AM EDT THU MAY 12 2011

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-131545-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
1132 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME
OF THESE STORMS MAY BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:11 AM EDTSevere Thunderstorm WarningCLEAshland, Richland49 min
May 12, 6:03 AM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Wayne57 min
May 12, 7:02 AM EDTSevere Thunderstorm WarningCLEHolmes58 min
May 12, 8:23 AM EDTSpecial Marine WarningCLE82 min
May 12, 2:50 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain40 min
May 12, 3:33 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake42 min
May 12, 3:34 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland, Seneca56 min
May 12, 3:44 PM EDTFlash Flood WarningCLEAshtabula, Geauga, Lake3 hr
May 12, 3:54 PM EDTSevere Thunderstorm WarningCLEErie, Huron51 min
May 12, 3:56 PM EDTSevere Thunderstorm WarningCLEMedina, Portage, Summit64 min
May 12, 4:08 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit67 min
May 12, 4:11 PM EDTAreal Flood AdvisoryCLEAshland, Cuyahoga, Erie, Geauga, Huron, Lake and 5 more10 hr
May 12, 4:14 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake46 min
May 12, 4:19 PM EDTSevere Thunderstorm WarningCLETrumbull41 min
May 12, 4:26 PM EDTAreal Flood WarningCLEErie, Huron3 hr
May 12, 4:39 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Trumbull51 min
May 12, 4:45 PM EDTSevere Thunderstorm WarningCLEGeauga45 min
May 12, 4:58 PM EDTSevere Thunderstorm WarningCLEAshland, Medina, Wayne47 min
May 12, 5:27 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull9 hr
May 12, 5:29 PM EDTRiver Flood WarningCLEErie, Huron7 hr
May 12, 5:43 PM EDTSpecial Marine WarningCLE77 min
May 12, 5:58 PM EDTSevere Thunderstorm WarningCLEMahoning47 min
May 12, 6:38 PM EDTAreal Flood AdvisoryCLESandusky, Seneca3 hr
May 12, 6:43 PM EDTAreal Flood WarningCLEGeauga, Lake4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.